Drugs with anticoagulant activity, including heparins, hirudins, coumarins, and platelet aggregation inhibitors belong to the most widely used drugs. Hypersensitivity reactions from these agents are rare. However, due to their widespread use, they may have a considerable impact on patient safety and treatment. Accurate diagnosis of potentially lifethreatening adverse events and identification of alternatives is mandatory. We review hypersensitivity reactions caused by the different groups of anticoagulant agents and discuss the pathophysiological mechanisms, diagnostic possibilities and management options. According to patients histories the most common hypersensitivity reaction is intolerance to acetylsalicylic acid (ASA). Also localized erythematous plaques, occurring to subcutaneous application of heparins are rather common. Other hypersensitivity reactions are rare but may be life-threatening, e.g. skin necrosis due to heparin-induced thrombocytopenia. Rarely anaphylactoid reactions have been observed to ASA, heparin, and hirudin. Skin and provocation tests with immediate and late readings are the most reliable diagnostic tools for heparin- or hirudininduced urticaria/anaphylaxis or heparin-induced delayed plaques. Provocation tests may be used to identify safe alternatives. In cases of necrosis from heparins or coumarins, all in vivo tests are contraindicated. Most in vitro tests are not universally available, and with the exception of platelet aggregation tests, they have a low sensitivity. In some anticoagulant-associated hypersensitivity reactions detailed allergologic investigation may help to identify safe treatment alternatives. Typically, several tests are needed, and therefore the test procedures are time consuming.
Keywords: Anticoagulants, hypersensitivity, allergy, heparins, coumarins, acetylsalicylic acid, thienopyridins